Alert archive / Colorado / Freeze Warnings in 2022
Freeze Warning 2, NWS Pueblo, CO
NWS Pueblo, CO issued this freeze warning at May 21, 2022, 3:22 PM MDT for El Paso County, Huerfano County, Colorado. It took effect at May 21, 2022, 9:00 PM MDT. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 21, 2022, 3:22 PM MDT (21:22 UTC)
- In effect from
- May 21, 2022, 9:00 PM MDT
- Expired
- May 22, 2022, 8:00 AM MDT
- In force
- 11 hr
- Issued by
- NWS Pueblo, CO
Counties El Paso County, CO, Huerfano County, CO
The radar
The Pueblo radar (KPUX), 54 km from the middle of the area, began a volume at 21:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 9.4 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 637 m above ground
- 0-6 km bulk shear
- 97 kt
- 0-1 km storm-relative helicity
- -107 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
783 WWUS75 KPUB 212122 NPWPUB URGENT - WEATHER MESSAGE National Weather Service Pueblo CO 322 PM MDT Sat May 21 2022 COZ084-085-220530- /O.NEW.KPUB.FZ.W.0002.220522T0300Z-220522T1400Z/ Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet- 322 PM MDT Sat May 21 2022 ...FREEZE WARNING HAS BEEN ISSUED FROM 9 PM THIS EVENING TO 8 AM MDT SUNDAY... * WHAT...Sub-freezing temperatures as low as 26 expected. * WHERE...El Paso County * WHEN...From 9 PM this evening to 8 AM MDT Sunday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$
4 follow-up statements
090 WWUS75 KPUB 212330 NPWPUB URGENT - WEATHER MESSAGE National Weather Service Pueblo CO 530 PM MDT Sat May 21 2022 COZ087-220730- /O.EXA.KPUB.FZ.W.0002.220522T0300Z-220522T1400Z/ Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- 530 PM MDT Sat May 21 2022 ...FREEZE WARNING IN EFFECT FROM 9 PM THIS EVENING TO 8 AM MDT SUNDAY... * WHAT...Sub-freezing temperatures as low as 28 expected. * WHERE...Huerfano county including Walsenburg. * WHEN...From 9 PM this evening to 8 AM MDT Sunday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ COZ084-085-220730- /O.CON.KPUB.FZ.W.0002.220522T0300Z-220522T1400Z/ Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet- 530 PM MDT Sat May 21 2022 ...FREEZE WARNING REMAINS IN EFFECT FROM 9 PM THIS EVENING TO 8 AM MDT SUNDAY... * WHAT...Sub-freezing temperatures as low as 26 expected. * WHERE...El Paso County. * WHEN...From 9 PM this evening to 8 AM MDT Sunday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$
657 WWUS75 KPUB 220553 NPWPUB URGENT - WEATHER MESSAGE National Weather Service Pueblo CO 1153 PM MDT Sat May 21 2022 COZ084-085-087-221400- /O.CON.KPUB.FZ.W.0002.000000T0000Z-220522T1400Z/ Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- 1153 PM MDT Sat May 21 2022 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM MDT SUNDAY... * WHAT...Sub-freezing temperatures as low as 28. * WHERE...El Paso and Huerfano counties. * WHEN...Until 8 AM MDT Sunday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$
752 WWUS75 KPUB 221015 NPWPUB URGENT - WEATHER MESSAGE National Weather Service Pueblo CO 415 AM MDT Sun May 22 2022 COZ084-085-087-221400- /O.CON.KPUB.FZ.W.0002.000000T0000Z-220522T1400Z/ Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- 415 AM MDT Sun May 22 2022 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM MDT THIS MORNING... * WHAT...Sub-freezing temperatures as low as 28. * WHERE...El Paso and Huerfano counties. * WHEN...Until 8 AM MDT Sunday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$
446 WWUS75 KPUB 221404 NPWPUB URGENT - WEATHER MESSAGE National Weather Service Pueblo CO 804 AM MDT Sun May 22 2022 COZ084-085-087-221515- /O.EXP.KPUB.FZ.W.0002.000000T0000Z-220522T1400Z/ Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- 804 AM MDT Sun May 22 2022 ...FREEZE WARNING HAS EXPIRED... Temeperatures will continue to slowly climb above freezing through the morning. $$
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this freeze warning went out at May 21, 12:05 PM MDT, 3 hours 17 minutes earlier.
Area forecast discussion, May 21, 12:05 PM MDT, 3 hours 17 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 1205 PM MDT Sat May 21 2022 .UPDATE... Issued at 1202 PM MDT Sat May 21 2022 Have allowed some of the winter hazards to expire as snow wanes north-south this afternoon. However, recent analysis shows the re-formation of some more convective snowbands. At this time, have decided to continue the southeast mountains, Wet Mountain Valley, as well as Huerfano and Fremont Counties, through 6 PM. && .SHORT TERM...(Today and tonight) Issued at 445 AM MDT Sat May 21 2022 Key Messages: 1) Heavy snow over the eastern mountains and I-25 corridor this morning, gradually tapering off to showers this afternoon. 2) Near or below freezing temperatures again possible tonight at many locations. 3) Steadier snow may redevelop over the mountains late tonight, with some additional light accumulations possible. Currently...banded snowfall over the eastern mountains and nrn two thirds of the I-25 corridor has begun to sink very slowly southward as of 4 am, with snowfall rates beginning to decrease across the northern half of El Paso County. Still seeing widespread snowfall rates of 1 to 2 inches per hour under the heavier bands farther south, with the heaviest snow just east of Pueblo and around Walsenburg. Storm total accums are up over a foot across Teller and nrn El Paso Counties, and won't be surprised to see many locations, even along I-25, come in with 6-12 inches on their 12z observations. Overnight temps over much of the region were within a few degf of freezing, though higher mountains and valleys have fallen into winter like teens and 20s. For today, still several more hours of banded heavy snow expected this morning, as upper level jet remains in place across the state. Best lift and focus for heaviest snow will slowly shift southward through the Sangres and srn I-25 corridor during the morning, then jet begins to lift northward in the afternoon, with snow tapering to snow showers at many locations, though mountains may see at least light snow through most of the day. Snow level should rise through the day (it is May 21st after all), and with precip intensity waning, many lower elevations (below 6500 feet) may change to rain or a rain/snow mix by early afternoon. Clouds and precip will keep max temps cold over the eastern mountains and plains, though many spots may rise far enough above freezing to melt a good deal of snow by early evening. Left current set of winter highlights unchanged for this morning, then ended warnings/advisories at 18z for the central mountains (where snow tapers to flurries) and I-25 corridor (where rain begins to mix in). Remaining highlights then expire at 00z this evening, as there will be a lull in precip for much of the evening, save for a few flurries/snow showers over the higher terrain. Mid level warm advection develops after midnight as nrn Rockies upper trough slowly amplifies, and with plentiful moisture and increasing upward motion, expect snow to redevelop over the mountains through the night, with a few rain/snow showers along I-25 and across the plains. Forecast pops overnight are rather broad brushed given differing model placement of the precip band, highest over the Pikes Peak region and central mountains. Min temps again end up within a few degf of freezing over lower elevations, while mountains fall into the 20s. .LONG TERM...(Sunday through Friday) Issued at 445 AM MDT Sat May 21 2022 Key Message: 1) Cool and unsettled weather into the middle of next week. Latest model data supports a cool and unsettled weather pattern through the end of the weekend and into the middle of next week, as a broad upper level trough across the Intermountain West sends occasional short waves across the Rockies before finally translating across the region through the day Tuesday. This will keep daily chances of showers and possible thunderstorms in place across south central and southeast Colorado into the middle of next week, with the best chances of widespread precipitation coming later Monday and Tuesday, as the trough digs across the Rockies. Temperatures to remain below seasonal levels with highs in the 50s and 60s across the lower elevations, and mainly in the 30s and 40s across the higher terrain. Temperature profiles also support the potential for some accumulating snowfall across the higher terrain, generally aoa 9K ft, through this period. A warmer and drier period remains in the offing for Wednesday into the start of the upcoming Memorial Day Holiday Weekend, as upper level ridging builds into the Rockies. Models do indicate the ridge will flatten across the area into next weekend as more eastern Pacific energy translates across the Northern Tier, but differ on the strength and location of this system as it amplifies across the Intermountain West. At any rate, should see temperatures warming back to at and above seasonal levels through the end of the work week, with the latest NBM indicating chances of mainly mountain showers for the upcoming holiday weekend. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1202 PM MDT Sat May 21 2022 KALS: VFR conditions currently expected through the period. Snow showers will linger in the vicinity for a few more hours into this afternoon, but currently little to nothing is expected to get near the terminal. Cigs will border on MVFR, but should stay above 5kft as long as no fog manages to form tonight, which is currently not very likely. Winds will stay around 10 knots throughout, shifting more westerly briefly after about 20Z before turning easterly tonight, then southeasterly tomorrow. KCOS: A band of snow has just passed over the terminal, and lingering snow in the area will keep vis down to MVFR for a few hours longer. Lingering BR and low cigs will keep conditions down through the afternoon, with conditions improving after 03Z or so as snow moves away from the area. Winds will keep a southerly component, moving between SSE and SSW, and should stay at or under 10 knots. More snow showers could develop near Pikes Peak and drift close to the terminal, but forecast confidence on that is still too low to include anything other than VCSH at this time. Low-level stratus will also likely come in over the terminal overnight into early tomorrow morning, keeping things at MVFR through the end of this period. KPUB: Snow showers will exist near the terminal through this afternoon, but should stay to the south. Will keep a close eye on needed amendments if snow bands manage to redevelop near the terminal, but that is currently not anticipated. Snow will linger in the vicinity through about 02Z tonight. Easterly winds to about 10 knots will shift northerly and then weaken overnight. Current thoughts are between low cigs due to either incoming stratus or the brief formation of surface fog overnight. Currently expecting low- level clouds to hover near MVFR, but just above, through morning. Will see if conditions worsen in the forecast as we near late afternoon. Winds early Sunday will shift to the ESE just over 10 knots, with clouds continuing through the end of this period. && .PUB WATCHES/WARNINGS/ADVISORIES... Winter Storm Warning until 6 PM MDT this evening for COZ073- 076>083-087. Winter Weather Advisory until 6 PM MDT this evening for COZ072- 074-075. && UPDATE...GARBEROGLIO SHORT TERM...PETERSEN LONG TERM...MW AVIATION...GARBEROGLIO
Hazardous weather outlook, May 21, 11:59 AM MDT, 3 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1159 AM MDT Sat May 21 2022 COZ058>089-093>099-221800- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1159 AM MDT Sat May 21 2022 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Snowfall will continue over the southeast mountains and parts of the eastern plains through this afternoon. Localized convective snow bands could cause higher snow accumulations through today over Fremont and Huerfano Counties in addition to the mountains. Over the lower-lying areas, additional of two inches are expected this afternoon. Under areas impacted by the snow bands, up to six additional inches will be possible. The mountains will be seeing an additional 3 to 6 inches by the end of the day today. Tonight, after a lull this evening, snowfall will redevelop over the mountains overnight, with snow showers possible at lower elevations. Overnight accumulations will be light, generally an inch or two in the mountains, and an inch or less across most valleys and the I-25 corridor. .DAYS TWO THROUGH SEVEN...Sunday through Friday An unseasonably cool and unsettled weather pattern remains in the offing through early next week, as a broad upper trough is expected to slowly move across the Rockies. This will keep daily chances of showers and possible thunderstorms across south central and southeast Colorado into the middle of next week, with the best chances of widespread precipitation coming Monday and Tuesday. Temperature profiles also support the potential for accumulating snowfall across the higher terrain, generally at or above 9000 feet, through Tuesday. Drier and much warmer conditions are expected to return for the later half of next week. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be likely over portions of the region. GARBEROGLIO/SKELLY
In the hours before
Local storm report, May 21, 1:48 PM MDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
148 PM MDT SAT MAY 21 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0147 PM SNOW 1 NW AIR FORCE ACADEMY 39.02N 104.88W
05/21/2022 M12.0 INCH EL PASO CO NWS EMPLOYEE
&&Local storm report, May 21, 1:51 PM MDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
151 PM MDT SAT MAY 21 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0149 PM SNOW 15 NNE HOWARD 38.63N 105.68W
05/21/2022 M28.5 INCH FREMONT CO PUBLIC
&&Local storm report, May 21, 2:19 PM MDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
219 PM MDT SAT MAY 21 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0219 PM SNOW 1 SSE BEULAH 38.07N 104.98W
05/21/2022 M15.0 INCH PUEBLO CO TRAINED SPOTTER
&&
MGLocal storm report, May 21, 2:44 PM MDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
244 PM MDT SAT MAY 21 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0244 PM SNOW 1 WSW RYE 37.91N 104.95W
05/21/2022 M11.5 INCH PUEBLO CO NWS EMPLOYEE
&&Local storm report, May 21, 3:10 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
310 PM MDT SAT MAY 21 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0307 PM SNOW WALSENBURG 37.63N 104.78W
05/21/2022 E12.0 INCH HUERFANO CO PUBLIC
PER SOCIAL MEDIA.
&&Local storm report, May 21, 3:11 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
311 PM MDT SAT MAY 21 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0311 PM SNOW FARISITA 37.75N 105.07W
05/21/2022 E14.0 INCH HUERFANO CO PUBLIC
ESTIMATED FROM SOCIAL MEDIA POSTS.
&&Nearby
Freeze Warnings in Colorado, 2022Every freeze warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.